Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 248, NWS Twin Cities, MN

August 20, 2010Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 20, 2010, 6:26 AM CDT for Rusk County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2010, 6:26 AM CDT (11:26 UTC)
Expired
Aug 20, 2010, 7:15 AM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rusk County, WI

The radar

The La Crosse radar (KARX), 176 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:57 AM CDTHAIL 1Hawkins, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2614 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS53 KMPX 201126
SVRMPX
WIC107-201215-
/O.NEW.KMPX.SV.W.0248.100820T1126Z-100820T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 AM CDT FRI AUG 20 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 715 AM CDT

* AT 623 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF TONY...OR ABOUT 4 MILES
  EAST OF LADYSMITH...AND MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  GLEN FLORA...
  HAWKINS...
  INGRAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4537 9091 4530 9092 4529 9093 4529 9111
      4530 9114 4564 9126 4564 9068 4537 9068
TIME...MOT...LOC 1126Z 247DEG 38KT 4546 9098
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:45 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 3:45 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT FRI AUG 20 2010

.DISCUSSION...

THUNDERSTORMS PROGRESSING ACROSS THE NORTHERN AND EASTERN PARTS OF
THE CWA EARLY THIS MORNING. ACTIVITY IS ASSOCIATED WITH THE LEAD
IMPULSE THAT CAME IN FROM NEBRASKA DURING THE LATE AFTERNOON AND
EVENING...AS WELL AS BEING AT THE NOSE OF THE 850MB MOISTURE
TRANSPORT. RADAR IS CURRENTLY SHOWING A MID LEVEL CIRCULATION
BETWEEN ALEXANDRIA AND FERGUS FALLS. THE MOISTURE TRANSPORT IS
FORECAST TO WANE THIS MORNING AS THE LEAD IMPULSE DRIVES INTO THE
DULUTH AREA. THIS WILL LEAVE A WEAK AREA OF SURFACE LOW PRESSURE
ACROSS WEST CENTRAL MN WITH A WARM FRONT MEANDERING EAST THROUGH
THE TWIN CITIES TO EAU CLAIRE. A SECOND IMPULSE WILL BE MOVING
INTO NEBRASKA THIS MORNING FROM COLORADO. THIS WILL BEGIN TO
DRIVE THE SURFACE LOW AND WARM FRONT EAST-NORTHEAST. 20/03Z SREF
INDICATING LOW PROBABILITIES FOR PRECIPITATION THIS MORNING IN THE
WAKE OF THE OVERNIGHT ACTIVITY WITH LIKELY TO CATEGORICAL POPS
DEVELOPING ALONG AND AHEAD OF THE LOW PRESSURE SYSTEM AND FRONTAL
BOUNDARY THIS AFTERNOON. THE SHEAR VALUES AT THE END OF THE
CURRENT RUC CYCLE ARE AMPLE FOR SEVERE STORMS FROM THE TWIN CITIES
ON EAST AND SOUTH...WHICH LINES UP WELL WITH THE SLIGHT RISK FROM
SPC. HOWEVER...MUCH WILL DEPEND ON THE HEATING WHICH IN TURN WILL
NEED SOME BREAKS IN THE OVERCAST TO OCCUR. THE 20/00Z 4KM NMM WRF
IS DOING A PRETTY GOOD JOB THIS MORNING BUT LOOKS 2 TO 3 HOURS
SLOW. INTERESTING...THE WRF HAS LITTLE CONVECTION FOR THE CWA
AFTER 12Z TODAY WITH SOME DISCRETE SUPERCELLS DEVELOPING DURING
THE MID AFTERNOON EAST OF OUR WI CWA AND ALSO ACROSS FAR SE MN.
OVERALL...USED THE POP IDEA FROM THE SREF FOR THE DAY AHEAD. IF
STORMS CAN GET GOING IN OUR WI CWA THIS AFTERNOON...ONE CAN NOT
RULE OUT TORNADOES WITH THE SHEAR/WARM FRONT AND LOW LCL'S.

THE LOW PRESSURE SYSTEM WILL GET PUSHED SLOWLY EAST TONIGHT WITH
HEIGHTS RISING ACROSS THE PLAINS FOR THE WEEKEND. IT WILL BE DRY
AND WARM FOR SATURDAY AND SUNDAY. THE NEXT PACIFIC FRONT WILL BE
MOVING THROUGH LATE MONDAY INTO TUESDAY. MONDAY WILL BE ANOTHER
WARM DAY AHEAD OF THE FRONT WITH HIGHS AROUND 90. MORE RIDGING
AND HIGH PRESSURE WILL BUILD OVER THE FA IN THE MID TO LATE WEEK
PERIOD WITH ANOTHER SPELL OF DRY WEATHER.

&&

.AVIATION... /06Z TAF ISSUANCE/

TWO MAIN CONCERNS THIS TAF PERIOD...ONE IS ONGOING CONVECTION
ACROSS AREA RIGHT NOW AND OTHER IS POTENTIAL FOR REDEVELOPMENT
THIS AFTERNOON. STRONG LLJ NOSING INTO CENTRAL MN HAS HAD COMPLEX
OF TSRA ASSOCIATED WITH IT SINCE NRN NEB EARLIER THIS EVENING.
BASED ON RUC FORECAST FOR THE LLJ...EXPECT THIS AREA TO IMPACT
AXN/STC EARLY...BEFORE MOVING NORTH OF THE AREA. ALSO SEEING
ISENTROPIC LIFT NORTH OF THE WARM FRONT GENERATING SOME SCT TSRA
ACROSS WRN WI...WHICH WILL BE IMPACTING RNH/EAU EARLY IN THE TAF.
BEYOND THIS INITIAL WAVE...BEST FORCING FOR PRECIP LOOKS TO BE
HEADING NORTH OF THE AREA AND MOST TERMINALS MAY END UP DRY BEYOND
09Z. OTHER PROBLEM BEHIND ALL OF THIS WILL BE THE RETURN OF MVFR
CIGS. GIVEN RECENT ISSUES WITH MVFR CIGS THE LAST COUPLE OF
MORNINGS...HAVE HIT MVFR CIGS THROUGH THE MORNING MOST TERMINALS.
FOR THE AFTERNOON...WEAK BOUNDARY WILL WORK INTO WRN MN...WITH
MORE SHOWERS AND STORMS EXPECTED EAST OF IT BY THE AFTERNOON. BEST
CONFIDENCE IN AFTERNOON CONVECTION...BASED ON SREF PROBS...IS FROM
MSP EAST. STC CLOUD WILL BE CLOSE...SO HAVE VCSH MENTION
THERE...BUT DOES LOOK LIKE AXN/RWF WILL REMAIN WEST OF ACTIVITY.
FOR THE END OF THE TAF...PRESSURE PATTERN BECOMES BAGGY AND THERE
ARE INDICATIONS FOR FOG ISSUES FRIDAY NIGHT...SO HAVE TRENDED TAFS
THAT DIRECTION.

KMSP...LOW CONFIDENCE IN FORECAST THROUGH THE MORNING. IS LOOKING
LIKE MSP COULD GO DRY THROUGH THE MORNING...WITH MAIN COMPLEX
STAYING WEST...AND WARM ADVECTION STORMS NORTH/EAST. ARE SEEING
SOME PATCHY MVFR CIGS...BUT THOSE SEEM TO BE TIED MORE TO THE
COMPLEX AND ITS TRAILING STRATIFORM PRECIP...WHICH LOOK TO MISS
THE FIELD...SO COULD SEE AIRPORT STAYING VFR ON CIGS THROUGH THE
NIGHT. HIGHER CONFIDENCE IN AFTERNOON ACTIVITY OCCURRING...BUT THIS
FAR OUT...HARD TO DISCERN EXACT TIMING FOR ANY TSRA ACTIVITY...SO
LEFT A BIG WINDOW THAT CAN BE NARROWED LATER.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/MPG
Hazardous weather outlook, Aug 20, 4:20 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT FRI AUG 20 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
420 AM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EAST CENTRAL AND SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN. DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. A TORNADO OR TWO CAN NOT BE RULED OUT
AS WELL ACROSS WEST CENTRAL WISCONSIN DURING THIS PERIOD AS A WARM
FRONT LIFTS SLOWLY NORTHEAST ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA FROM
MONDAY INTO TUESDAY AS A COLD FRONT MOVES THROUGH. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

RAH

In the hours before

Special weather statement, Aug 20, 1:59 AM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 AM CDT FRI AUG 20 2010

MNZ044-045-052-200730-
ISANTI-KANABEC-MILLE LACS-
159 AM CDT FRI AUG 20 2010

AT 156 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
GARRISON TO 9 MILES NORTHWEST OF OGILVIE TO 3 MILES NORTHEAST OF
PRINCETON. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BOCK.
  DALBO.
  MORA.
  ISLE.
  LEWIS LAKE.
  WARMAN.
  BRAHAM.
  QUAMBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4616 9342 4616 9304 4599 9304 4597 9312
      4574 9313 4553 9351 4556 9352 4556 9362
      4585 9365 4625 9377 4625 9344
TIME...MOT...LOC 0659Z 231DEG 43KT 4629 9367 4591 9355
          4562 9351
Special weather statement, Aug 20, 3:08 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 AM CDT FRI AUG 20 2010

MNZ053-WIZ014>016-027-200900-
BARRON-CHIPPEWA-CHISAGO-POLK-RUSK-
308 AM CDT FRI AUG 20 2010

AT 304 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF LUCK TO 4
MILES SOUTHEAST OF CANTON TO 4 MILES EAST OF JIM FALLS. THESE STORMS
WERE MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CANTON.
  FREDERIC.
  LEWIS.
  MIKANA.
  SHELDON.
  TONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4537 9071 4537 9091 4515 9091 4491 9113
      4520 9166 4533 9226 4547 9275 4565 9259
      4566 9255 4574 9251 4573 9216 4565 9215
      4563 9067 4542 9067
TIME...MOT...LOC 0808Z 212DEG 38KT 4561 9250 4543 9157
          4508 9116

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:32 AM CDTSevere Thunderstorm WarningMPXPolk58 min
Aug 20, 3:08 AM CDTSpecial Weather StatementMPXBarron, Chippewa, Polk, Rusk52 min
Aug 20, 3:35 AM CDTSevere Thunderstorm WarningMPXChippewa, Rusk55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.